Virginia, 2017Flash Flooding and Flooding in Virginia, June 16, 2017
June 16, 2017 · NWS LWX · 18 events in 5 counties and zones
A warm front moved northward across the Mid-Atlantic region and southerly flow transported moisture into the region. Breaks in sunshine led to increased instability and showers and thunderstorms formed and produced very heavy rain that led to flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved northward across the Mid-Atlantic region and southerly flow transported moisture into the region. Breaks in sunshine led to increased instability and showers and thunderstorms formed and produced very heavy rain that led to flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 16, 8:41 AM EST, 4 hours 12 minutes earlier.
Area forecast discussion, Jun 16, 8:41 AM EST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
941 AM EDT Fri Jun 16 2017
.SYNOPSIS...
A nearly stationary front will meander across the region through
tonight before lifting back northeast of the area as a warm
front over the weekend. A cold front is forecast to cross the
area Monday into early Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A nearly stationary remains draped across eastern West Virginia
then along the Blue Ridge Mountains. An onshore flow has caused
low clouds north and east of the boundary...but more breaks in
the clouds are occurring to the south and west of the boundary.
The boundary will slowly lift north and east as a warm front
this afternoon and evening. A southerly flow behind the boundary
will continue to pump in plenty of moisture overhead. There will
be enough breaks of sunshine for instability to develop. Latest
modified sounding from KIAD shows around 1000-1500 MLCAPE
developing this afternoon. Popup showers and thunderstorms are
likely to develop. The best chance for heavier showers and
thunderstorms will be across the Potomac Highlands and
Shenandoah Valley early this afternoon...then across the
Washington and Baltimore Metropolitan areas later this afternoon
and evening.
Shear profiles remain minimal so this does reduce the threat for
severe thunderstorms. However...taller updrafts could produce a
wet microburst so isolated severe storms cannot be ruled out.
That is represented by the Marginal Risk in the SPC outlook
today. In addition, these thunderstorms will be heavy rainers
with precipitable water values approaching 2 inches. Localized
flash flooding is possible...but due to relatively dry
antecedent conditions a Watch has not been issued at this time.
While there should be a decrease in thunderstorm coverage
by/after midnight tonight, there will be enough upglide and
vorticity advection to support a chance of overnight showers.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Each day this weekend will be a little bit warmer as the front
retreats. Thus, it will reason that instability will increase as
well, which will support daily chances at diurnal showers and
thunderstorms, with scattered to numerous coverage. Shear
remains weak, but MLCAPE jumps up to perhaps 2000 j/kg per SREF
mean. Locally heavy rain will also be an issue, as precipitable
waters will remain around 2 inches. The cumulative effect may
become problematic, depending upon daily rainfall patterns.
Will also need to be mindful of early morning fog potential,
with ample low level moisture, dewpoints near 70 degrees, and
little flow.
By Sunday night flow turns more south/southwest as a cold front
approaches the forecast area. Forcing will become more organized
at that time.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Large scale trough will be moving across the Great Lks early next
week supporting a cdfnt moving through the area Mon evening. Ahead
of cdfnt, a plume of very deep moisture (PWATs aoa 2.0) inches will
advect in with widespread showers and t-storms expected Mon some
capable of producing very heavy rainfall in a short period of
time. In addition to the deep moisture, there will be strong
upper level divergence on right entrance region of 85+kt jet
streak over southwest PA and good sfc convergence along front
that will encourage heavy precip. Flash flooding will be a
concern given anomalous deep moisture and strong lift, although
expected individual storm cell motion of 25-30 kt could offset
that somewhat from an otherwise favorable environment for flash
flooding.
Cdfnt will clear the fcst by 12Z Tue with significant drying
expected through Wed. Moisture begins to return again for the second
half of next week with sct afternoon/evening showers/t-storms
returning.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Low clouds continue this morning across the terminals. MVFR to
IFR conditions will continue through early this afternoon. Cigs
should gradually improve later this afternoon. Confidence in
timing of improving CIGS remains low.
Do believe that there will be a better coverage of thunderstorms
this afternoon and evening. As is usually the case, point
forecasting more problematic, but am comfortable enough to
include VCTS for late day/early evening.
The pattern will be similar through the weekend, with
widespread flight restrictions due to low clouds and/or fog
early in the day, followed by scattered late day/early evening
thunderstorms.
Potential for IFR conditions Monday in heavy showers and
t-storms. Conditions improve late Mon night after frontal
passage.
&&
.MARINE...
Gradient flow should be 10 kt or less through Saturday, with
east winds gradually becoming south. The gradient will increase
Saturday night and Sunday, with Small Craft Advisory potential
increasing. That said, there will be daily chances at
thunderstorms, especially late day and evening...any of which
may contain locally gusty winds.
SCA conditions likely Monday and Mon night. Winds begin to
diminish Tuesday.
&&
.TIDES/COASTAL FLOODING...
Water level departures running around a foot above normal this
morning.
Believe departures should be gradually increasing though the
weekend, although guidance not exactly supporting that
assertion. That places the latest forecast at the upper end of
the guidance spread. Even with that, there should be no
additional issues-- aside from Straits Point-- until the
Saturday tide cycle.
Have extended the Advisory for St Marys County through Saturday
morning. Caution stages at high tide abound elsewhere.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until noon EDT Saturday for MDZ017.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...HTS
NEAR TERM...BJL/HTS
SHORT TERM...HTS
LONG TERM...LFR
AVIATION...BJL/LFR/HTS
MARINE...BJL/LFR/HTS
TIDES/COASTAL FLOODING...BJL/HTS
Hazardous weather outlook, Jun 16, 12:37 PM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
137 PM EDT Fri Jun 16 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
137 PM EDT Fri Jun 16 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms capable of producing strong winds are
possible over the waters this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and thunderstorms on Monday will be capable of producing
intense rainfall in a short period of time that could result in
flash flooding in addition to isolated damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
137 PM EDT Fri Jun 16 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Flash Flood Watch is in effect for the central Shenandoah Valley
and portions of central Virginia through 8 pm this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and thunderstorms on Monday will be capable of producing
intense rainfall in a short period of time that could result in
flash flooding in addition to isolated damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Page
- When
- June 16, 12:53 PM EST to 3:45 PM EST
- Where
- Page County, 0.69 mi SSE of Luray to 0.66 mi SE of Luray
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.661, -78.465
South Court Street was flooded and closed due to heavy rain. A couple inches of water was entering one structure.
Flash Flood, Rockingham
- When
- June 16, 1:30 PM EST to 3:45 PM EST
- Where
- Rockingham County, 0.62 mi SW of Dayton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.414, -78.939
Main Street was closed near College Street due to high water.
Flash Flood, Rockingham
- When
- June 16, 1:30 PM EST to 3:45 PM EST
- Where
- Rockingham County, 1.73 mi SW of Melrose to 1.85 mi SW of Melrose
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.480, -78.819
There was flooding along Route 11 near the 3500 Block near the Economy Inn Hotel. Lanes were closed.
Flash Flood, Harrisonburg (C)
- When
- June 16, 1:52 PM EST to 3:45 PM EST
- Where
- Harrisonburg (C) County, 0.76 mi NNE of Harrisonburg to 0.78 mi NNE of Harrisonburg
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.461, -78.866
North Liberty Street was flooded near a small stream out of its banks north of Harrisonburg. Jefferson Street near Madison Street was also closed due to high water.
Flash Flood, Rockingham
- When
- June 16, 2:00 PM EST to 3:45 PM EST
- Where
- Rockingham County, 0.48 mi W of Dayton to 0.5 mi WNW of Dayton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.421, -78.939
The 2000 Block of Silver Lake Road was closed due to high water.
Flash Flood, Rockingham
- When
- June 16, 2:02 PM EST to 3:45 PM EST
- Where
- Rockingham County, 2.63 mi N of Mc Gaheysville to 2.54 mi NNW of Mc Gaheysville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.407, -78.739
Massanutten Drive was flooded and closed near Strony Run in the 3000 Block.
Flash Flood, Staunton (C)
- When
- June 16, 2:24 PM EST to 5:15 PM EST
- Where
- Staunton (C) County, 1.91 mi NNW of Staunton to 1.93 mi NNW of Staunton
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.173, -79.089
There were six to eight inches of water estimated flowing down the 1700 Block Englewood Drive.
Flood, Augusta
- When
- June 16, 2:50 PM EST to 11:00 PM EST
- Where
- Augusta County, 1.86 mi WNW of Brand to 1.84 mi WNW of Brand
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.125, -79.034
There were 12 to 14 inches of water on Rowe Road.
Flash Flood, Rockingham
- When
- June 16, 2:53 PM EST to 3:30 PM EST
- Where
- Rockingham County, 0.2 mi WNW of Mc Gaheysville to 0.15 mi WNW of Mc Gaheysville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.371, -78.734
Mcgaheysville Road was closed near Stony Run due to high water.
Flash Flood, Staunton (C)
- When
- June 16, 3:03 PM EST to 5:00 PM EST
- Where
- Staunton (C) County, 0.41 mi S of Staunton to 0.38 mi SE of Staunton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.144, -79.069
There were multiple road closures due to high water near Richmond Avenue and Greenville Avenue.
Flood, Rockingham
- When
- June 16, 3:59 PM EST to 9:30 PM EST
- Where
- Rockingham County, 0.29 mi SE of Mc Gaheysville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.368, -78.726
Route 991 was flooded and closed south of Mcgaheysville at Stony Run.
Flood, Rockingham
- When
- June 16, 4:20 PM EST to 9:30 PM EST
- Where
- Rockingham County, 2.24 mi WSW of Elkton to 2.27 mi WSW of Elkton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.408, -78.659
Route 979 was flooded and closed at the Quail Run Crossing.
Flood, Augusta
- When
- June 16, 5:10 PM EST to 11:00 PM EST
- Where
- Augusta County, 0.64 mi SW of Lipscomb to 0.7 mi SW of Lipscomb
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.014, -78.988
Eight inches of water was flowing across Patton Farm Road at a low water crossing over South River.
Flash Flood, Rockingham
- When
- June 16, 5:12 PM EST to 6:15 PM EST
- Where
- Rockingham County, 1 mi W of Elkton to 1.15 mi W of Elkton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.420, -78.638
Bethel Church Road was closed near River Road due to flooding.
Flood, Rockingham
- When
- June 16, 5:15 PM EST to 9:30 PM EST
- Where
- Rockingham County, 0.14 mi NW of Mc Gaheysville to 0.18 mi NW of Mc Gaheysville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.371, -78.732
Mcgaheysville Road was still closed near Jacob Burner Drive due to residual high water.
Flood, Rockingham
- When
- June 16, 6:15 PM EST to 9:30 PM EST
- Where
- Rockingham County, 2.72 mi SW of Elkton to 2.68 mi SW of Elkton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.392, -78.656
The 11000 Block of Model Road was closed due to residual high water.
Flood, Rockingham
- When
- June 16, 6:15 PM EST to 9:30 PM EST
- Where
- Rockingham County, 1.05 mi W of Elkton to 1.09 mi W of Elkton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.421, -78.639
Bethel Church Road was still closed near River Road due to residual high water.
Flood, Rockingham
- When
- June 16, 6:25 PM EST to 9:30 PM EST
- Where
- Rockingham County, 2.74 mi NNW of Mc Gaheysville to 2.75 mi NNW of Mc Gaheysville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.407, -78.749
Massanutten Drive was closed near Colo Road due to residual high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 16, 20172 deaths · 1 event
- Tornadoes and Hail in Nebraska, June 16 to 28, 20173 injured · $352,000 · EF2 · 89 events
- Flash Flooding and Flooding in Mississippi, June 16 to 17, 2017$1.7 million · 1 in hail · 73 events
- Hail and Damaging Winds in Wisconsin, June 16, 2017$6.0 million · 2.5 in hail · 32 events
- Hail in Nebraska, June 16, 2017$4.2 million · 2 in hail · 14 events
- Tornado and Hail in Iowa, June 16 to 17, 20171 injured · $128,000 · EF1 · 19 events
- Hail and Damaging Winds in Minnesota, June 16, 2017$462,000 · 1.75 in hail · 14 events
- Flash Flood in North Carolina, June 16 to 17, 2017$450,000 · 1 event
- Tornado and Hail in Kansas, June 16 to 17, 2017EF1 · 40 events
- Flash Flood and Flood in Virginia, June 16 to 17, 2017$100,000 · 3 events
- Tornadoes and Damaging Winds in Iowa, June 16, 2017EF1 · 12 events
- Hail and Damaging Wind in Mississippi, June 16, 2017$50,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705812, 705835, 705840, 705850, 705852, 705853, 705855, 705994, 705856, 705857, 705995, 706006, 706007, 705858, 706008, 706009, 706011, 706010.